My mom is taking the medicine called gleevec for gastrointestinal stromal tumors. This is the second time around with the drug. The first time she had her tumor removed and it stayed away with the gleevec for five years. A few little tumors came back, (if they ever were completely gone) a few months ago and she's taking it again with a major side effect of diarrhea. Is there anything she can take safely that could help her side effect?
Wow I wish that this answer was easy but I really feel that whoever is treating your Mom would be best to suggest what would help the side effects of this medication. I wish I could help more but I would not want to give any advise that would make matters worse. Good Luck and God Bless. It is my hope that all you needed was a little help to convince you that a call to the doctor is not inappropriate. God Bless Barb
I have been on Gleevec for nearly 5 years and also suffer with severe diarrhea. I take imodium 4 mg (2 tablets) prophylactically before eating on the advice of a gastroenterologist. It seems to help a lot, although does not completely control the diarrhea. It is important to take it before the diarrhea gets started, thus before each meal seems to help. Once you have the diarrhea for the day, pretty much nothing stops it. I also take a fiber supplement every day and that helps, and also calcium (without magnesium).
I am not totally diarrhea-free, but close.
- Gleevec Information for Consumers
- Gleevec Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gleevec (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 11 Sep 2009 • 2 answers
Posted 3 Jan 2011 • 1 answer
Posted 22 Jul 2011 • 2 answers
Posted 23 Dec 2012 • 1 answer
Posted 28 Nov 2013 • 2 answers